Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 62, NWS Charleston, SC

June 23, 1997Jenkins County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 23, 1997, 6:44 PM EDT for Jenkins County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1997, 6:44 PM EDT (22:44 UTC)
Expired
Jun 23, 1997, 7:45 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 87 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:55 PM EDTThunderstorm Wind 50Millen, GATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS1 KCHS 232245 RRA
SVRCHS
GAC165-232345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
644 PM EDT MON JUN 23 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...JENKINS COUNTY
 
DOPPLER RADAR HAS INDICATED A POSSIBLE SEVERE THUNDERSTORM OVER SOUTHERN
JENKINS COUNTY. THIS STORM MAY PRODUCE DAMAGING WINDS AND POSSIBLY HAIL.
THE STORM IS MOVING TOWARD THE WEST-SOUTHWEST AROUND 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:01 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 3:01 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT MON JUN 23 1997

12Z FCST GUID SHWNG CONT TREND OF BLDNG HGTS OVER ERN US AS ATL RDG MOVS
W AND TROF IN NRN RCKY MTNS MOVES EAST TO NRN GRT PLNS.  SRLY MOIST FLO
INC IN ADV ERN GLF LO. LTL CHG IN SUMMER WX PTTN ACR SE. SEBRZ CNVCTN
ISOLATED ON RADARS ATTM AS COVG REMAINS ISOLATED IN SC BUT MORE
WIDESPREAD IN SE GA.  SUGGEST A THIS EVEING IN GA ZONE AS ACTIVITY MAY
PERSIST INTO ERLY EVE. WINDS ON CWF FCST SRLY THRU PD UNDER ATL RIDGE.

CCF
CHS ARPT   72/89/74/90  2/3/1  "ISOLATED TSRA ENDING ERLY EVENING"
CHS CITY   75/85/76/86
SAV ARPT   74/90/74/90  3/3/1  "ISOLATED TSRA ENDING ERLY EVENING"

CWF
.WIDELY SCT S HOWERS OR THUNDERSTORMS THRU THE PERIOD
WINDS S TO SE 10 TO 15 KT.  SEAS 3 FT OR LESS.

RMC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:18 PM EDTFlash Flood WarningCHSJenkins3 hr
Jun 23, 7:31 PM EDTSevere Thunderstorm WarningCHSScreven59 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.